, new research suggests.
Drawing on data from the UK Biobank, investigators compared more than 1,400 individuals diagnosed with Parkinson’s disease with matched control persons and found a considerably higher risk of developing Parkinson’s disease among those who had taken AEDs in comparison with those who had not. There was a trend linking a greater number of AED prescriptions and multiple AEDs associated with a greater risk for Parkinson’s disease.
“We observed an association between the most commonly prescribed antiepileptic drugs in the U.K. and Parkinson’s disease using data from UK Biobank,” said senior author Alastair Noyce, PhD, professor of neurology and neuroepidemiology and honorary consultant neurologist, Queen Mary University of London.
“This is the first time that a comprehensive study of the link between AEDs and Parkinson’s disease has been undertaken,” said Dr. Noyce.
He added that the findings have no immediate clinical implications, “but further research is definitely needed, [as] this is an interesting observation made in a research setting.”
The study was published online in JAMA Neurology.
Plausible, but unclear link
Recent observational studies have found a “temporal association” between epilepsy and incident Parkinson’s disease, but the mechanism underlying this association is “unclear,” the authors wrote.
It is “plausible” that AEDs “may account for some or all of the apparent association between epilepsy and Parkinson’s disease” and that movement disorders are potential side effects of AEDs, but the association between AEDs and Parkinson’s disease has “not been well studied,” so it remains “unclear” whether AEDs play a role in the association.
“We have previously reported an association between epilepsy and Parkinson’s disease in several different datasets. Here, we wanted to see if it could be explained by an association with the drugs used to treat epilepsy rather than epilepsy per se,” Dr. Noyce explained.
Are AEDs the culprit?
The researchers used data from the UK Biobank, a longitudinal cohort study with more than 500,000 participants, as well as linked primary care medication data to conduct a nested case-control study to investigate this potential association. Participants ranged in age from 40 to 69 years and were recruited between 2006 and 2010.
The researchers compared 1,433 individuals diagnosed with Parkinson’s disease with 8,598 control persons who were matched in a 6:1 ratio for age, sex, race, ethnicity, and socioeconomic status (median [interquartile range] age, 71 [65-75] years; 60.9% men; 97.5% White).
Of those with Parkinson’s disease, 4.3% had been prescribed an AED prior to the date of their being diagnosed with Parkinson’s disease, compared with 2.5% in the control group; 4.4% had been diagnosed with epilepsy, compared with 1% of the control persons.
The strongest evidence was for the association between lamotrigine, levetiracetam, and sodium valproate and Parkinson’s disease. There was “weaker evidence” for carbamazepine, although all the AEDs were associated with a higher risk of Parkinson’s disease.
The odds of incident Parkinson’s disease were higher among those who were prescribed one or more AEDs and among individuals who were issued a higher number of prescriptions, the authors reported.
It is possible that it is the epilepsy itself that is associated with the risk of Parkinson’s disease, rather than the drugs, and that “likely explains part of the association we are seeing,” said Dr. Noyce.
“The bottom line is that more research into the links between epilepsy – and drugs used to treat epilepsy – and Parkinson’s disease is needed,” he said.
Moreover, “only with time will we work out whether the findings hold any real clinical relevance,” he added.